Alert archive / Texas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 133, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 11, 2004, 5:14 PM CDT for Terrell County, Texas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2004, 5:14 PM CDT (22:14 UTC)
- Expired
- May 11, 2004, 6:15 PM CDT
- In force
- 61 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Terrell County, TX
The radar
The Midland/Odessa radar (KMAF), 167 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.2 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 364 J/kg
- Mixed-layer CIN
- -177 J/kg
- Mixed-layer LCL
- 1047 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
491 WUUS54 KMAF 112214 SVRMAF TXC443-112315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 513 PM CDT TUE MAY 11 2004 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN TERRELL COUNTY IN SOUTHWEST TEXAS * UNTIL 615 PM CDT * AT 511 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER NORTHWESTERN TERRELL COUNTY...OR 24 MILES NORTH OF SANDERSON... MOVING SOUTHEAST AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL PORTIONS OF NORTHERN TERRELL COUNTY INCLUDING FARM TO MARKET ROAD 2400. A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM MOVE TO SAFE SHELTER NOW. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3057 10236 3027 10237 3025 10189 3056 10205 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 2:19 PM CDT, 2 hours 55 minutes earlier.
Area forecast discussion, May 11, 2:19 PM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 219 PM CDT TUE MAY 11 2004 .SHORT TERM... SKIES HAVE CLEARED NICELY OVER THE AREA ALLOWING THE AREA TO DESTABILIZE. DRYLINE FINALLY STARTED MAKING PROGRESS EAST BY 18Z TODAY...AS KCNM WINDS TURNED TO THE WEST AND THE DEWPOINT DROPPED 10F DEGREES. EXPECT THE DRYLINE TO MAKE PRETTY GOOD PROGRESS TO THE EAST AS MIXING INCREASES. WHITE SANDS PROFILER IS SHOWING WEST TO SOUTHWEST WINDS OF 15KT TO 20KT THROUGH 700MB...AND THIS SHOULD CONTINUE TO HELP MIX THE DRYLINE TO THE EAST THROUGH THE LATE AFTERNOON HOURS. RUC DATA ANALYZED A SHORTWAVE OVER SOUTHERN NM AND NORTHERN CHIHUAHUA WHICH WILL MOVE EAST OUT OVER WEST TX THIS EVENING. THIS WILL COMBINE WITH CAPES OF AROUND 1200J/KG AND THE DRYLINE TO INITIATE CONVECTION FROM OUR CWA NORTHWARD...MOST LIKELY IN OUR NORTH AND NORTHEASTERN ZONES. WITH MUCH BETTER VERTICAL SHEAR OVER THE AREA TODAY...EXPECT SOME OF THESE THUNDERSTORMS TO BE BETTER ORGANIZED THAN THE PAST FEW DAYS AND APPROACH SEVERE LEVELS...WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS FROM THESE STORMS. THERE WILL ALSO BE BETTER MOVEMENT TO THESE THUNDERSTORMS TODAY THAN THERE HAS BEEN IN THE PAST FEW DAYS AS WINDS ALOFT AND THROUGH THE MID-LEVELS HAVE BEEN INCREASING OVER THE PAST 24 HOURS. WILL NOT MAKE ANY BIG CHANGES TO THE LOW TEMPERATURES TONIGHT AS THE DRYLINE IS EXPECTED TO MAKE SOME PROGRESS BACK TO THE WEST. .LONG TERM... LONGWAVE TROUGH WILL BE ESTABLISHED OVER THE WESTERN CONUS WEDNESDAY...BEFORE PROGRESSING EAST AND MINORING OUT OVER THE CENTRAL PLAINS BY WEEK/S END. NEARLY ZONAL FLOW ALOFT WILL PREVAIL THEREAFTER WITH OCCASIONAL WEAK SHORTWAVE TROUGHS TRANSLATING EASTWARD OVER THE AREA THROUGH THE END OF THE PERIOD. LOW LEVEL MOISTURE WILL PUSH EAST OF THE CWA WEDNESDAY AFTERNOON ON WEST/SOUTHWEST FLOW ALOFT AND AT THE SURFACE...PRECLUDING THE ADDITION OF ANY POPS FOR WEDNESDAY AND WEDNESDAY NIGHT. ANOTHER SHORTWAVE TROUGH WILL HEAD TOWARD THE CWA ON THURSDAY. EXPECT DRYLINE TO SETUP OVER THE EASTERN ZONES THURSDAY WHICH WILL PROVIDE A LOW LEVEL FOCUS FOR THUNDERSTORM DEVELOPMENT AS AFOREMENTIONED SHORTWAVE TROUGH MOVES OVERHEAD. THEREFORE...HAVE ADDED A SLIGHT CHANCE OF THUNDERSTORMS FOR THE EASTERNMOST ZONES THURSDAY AFTERNOON AND EVENING. SHEAR LOOKS SUFFICIENT FOR ORGANIZED CONVECTION THURSDAY...SO CONSIDERING THE INSTABILITY WE/LL HAVE...SOME SEVERE STORMS WILL BE POSSIBLE. AREAL EXTENT STILL IN QUESTION...SO WILL NOT MENTION SEVERE WORDING IN THE ZONES AT THIS TIME. MOISTURE LINGERS OVER THE EASTERN ZONES FRIDAY AS ANOTHER SHORTWAVE TROUGH ROUNDS THE BASE OF THE LONGWAVE TROUGH. IN ADDITION...A COLD FRONT WILL PUSH INTO THE AREA FRIDAY MORNING...AND PROBABLY PUSH SOUTHWEST OF THE PECOS RIVER BY FRIDAY AFTERNOON. MID LEVEL SUPPORT APPEARS TO BE LACKING...BUT HAVE ADDED A CHANCE OF TSRA TO THE LOWER TRANS PECOS...AND A SLIGHT CHANCE FROM THE BIG BEND REGION TO THE WESTERN LOW ROLLING PLAINS. WENT AHEAD AND MENTIONED THUNDER IN ALL OF THESE LOCATIONS AS GFS INDICATING ATMOSPHERE TO BE AT LEAST MARGINALLY UNSTABLE...EVEN BEHIND THE FRONT INTO EARLY AFTERNOON. ADDED...BUT RELEGATED...A SLIGHT CHANCE OF TSRA FRIDAY EVENING TO THE BIG BEND REGION DESPITE UPPER TROUGH BEING DEPICTED EAST OF THE AREA BY THEN SINCE THERE ARE SOME INDICATIONS A WEAK SHORTWAVE WILL BE TRAILING THE MAIN TROUGH. LEFT A FEW SHOWERS IN THE BIG BEND AREA SATURDAY MORNING...BEFORE DROPPING ALL POPS SATURDAY NIGHT. REFINED THE CHANCES OF SHRA/TSRA SUNDAY THROUGH MONDAY NIGHT AS GFS AND ECMWF DEPICTING UPSLOPE FLOW...WAA OVER SLIGHTLY COOLER AIRMASS...AND A SERIES OF WEAK SHORTWAVES PARADING OVER THE AREA DURING THIS TIME. WARMEST TEMPERATURES SO FAR THIS YEAR APPEAR TO BE IN ORDER WEDNESDAY AS H85 THERMAL RIDGE EXPANDS OVER THE AREA...AND WILL BE AIDED IN WARMING TEMPERATURES BY DOWNSLOPE WINDS. ON THURSDAY... TEMPS WILL BE FAIRLY SIMILAR TO READINGS WEDNESDAY...EXCEPT FOR THE EXTREME EASTERN ZONES WHERE MOISTURE EXPECTED TO INFRINGE. WILL MAKE MINOR TWEAKS WEDNESDAY AND A FEW MORE ON THURSDAY. ON FRIDAY...WILL HAVE TO COOL HIGHS...ESPECIALLY OVER THE NORTHEAST HALF OF THE CWA DUE TO COLD FRONT. WILL TRY NOT TO GET TOO CARRIED AWAY...SINCE IT/S ALMOST MID MAY. TEMPERATURES WARM GRADUALLY INTO EARLY NEXT WEEK. THANKS FOR COORD LUB...SJT. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 65 92 62 89 / 20 10 0 10 CARLSBAD NM 60 91 60 90 / 0 0 0 0 DRYDEN TX 64 92 67 90 / 20 10 10 20 FORT STOCKTON TX 64 93 63 91 / 20 0 0 10 GUADALUPE PASS TX 58 84 58 84 / 0 0 0 0 HOBBS NM 61 92 60 91 / 20 0 0 0 MARFA TX 52 86 50 85 / 20 0 0 0 MIDLAND INTL AIRPORT TX 63 93 62 88 / 20 10 0 10 ODESSA TX 63 92 61 89 / 20 0 0 10 WINK TX 62 99 62 96 / 20 0 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. && 20/67
Hazardous weather outlook, May 11, 3:20 PM CDT, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 320 PM CDT TUE MAY 11 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-120930- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 320 PM CDT (220 PM MDT) TUE MAY 11 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP MAINLY EAST OF A LINE FROM SEMINOLE TO MARFA. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW STORMS WILL BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. HEAVY RAINFALL IS ALSO EXPECTED WITH THESE THUNDERSTORMS...AND FLASH FLOODING MAY RESULT. ANY OF THE THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING DANGEROUS LIGHTNING...GUSTY WINDS...AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 2:33 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 57 min |
| May 11, 3:05 PM CDT | Flash Flood Warning | MAF | Pecos | 3 hr |
| May 11, 4:16 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 59 min |
| May 11, 4:42 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 48 min |
| May 11, 5:29 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 46 min |
| May 11, 6:01 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 44 min |
| May 11, 6:19 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell | 41 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.